Format

Send to

Choose Destination
BMJ Case Rep. 2020 Jan 21;13(1). pii: e233264. doi: 10.1136/bcr-2019-233264.

Hyperkinetic reaction to dihydrocodeine.

Author information

1
Department of Health Sciences, University of Leicester, Leicester, UK jvo3@leicester.ac.uk.
2
Emergency & Specialist Medicine, University Hospitals of Leicester NHS Trust, Leicester, UK.

Abstract

A young man was using dihydrocodeine analgesia for ear pain having had suppurative otitis media. He attended the emergency department with restlessness and twitching movements in his arms and legs. He had fever with otherwise normal vital signs. He had no signs of cerebellar pathology. Investigations were normal. The working diagnosis was of hyperkinetic reaction to dihydrocodeine. Symptoms resolved within 48 hours of withdrawing the drug. Serotonin toxicity is a rare side effect of dihydrocodeine. There is a theoretical basis for increased side effects when taken with cannabidiol-based substances.

KEYWORDS:

drug interactions; emergency medicine; movement disorders (other than Parkinsons); neurology (drugs and medicines); unwanted effects / adverse reactions

PMID:
31969414
DOI:
10.1136/bcr-2019-233264

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center